Your heart normally beats in a regular rhythm and rate that is just right for the work your body is doing at any moment. The usual resting heart rate for adults is between 50 to 100 beats per minute. Children have naturally higher normal heart rates than adults.
The heart is a pump made up of four chambers : two upper chambers (atria) and two lower chambers (ventricles). It is powered by an electrical system that puts out pulses in a regular rhythm. These pulses keep the heart pumping and keep blood flowing to the lungs and body.
When the heart beats too fast, too slow, or with a skipping (irregular) rhythm, a person is said to have an arrhythmia. A change in the heart's rhythm may feel like an extra-strong heartbeat (palpitation) or a fluttering in your chest. Premature ventricular contractions (PVCs) often cause this feeling.
A heartbeat that is occasionally irregular usually is not a concern if it does not cause other symptoms, such as dizziness, lightheadedness, or shortness of breath. It is not uncommon for children to have extra heartbeats. In healthy children, an extra heartbeat is not a cause for concern.
When heart rate or rhythm changes are minor
Many changes in heart rate or rhythm are minor and do not require medical treatment if you do not have other symptoms or a history of heart disease. Smoking, drinking alcohol or caffeine, or taking other stimulants such as diet pills or cough and cold medicines may cause your heart to beat faster or skip a beat. Your heart rate or rhythm can change when you are under stress or having pain. Your heart may beat faster when you have an illness or a fever. Hard physical exercise usually increases your heart rate, which can sometimes cause changes in your heart rhythm.
Dietary supplements, such as goldenseal, oleander, motherwort, or ephedra (also called ma huang), may cause irregular heartbeats.
Well-trained athletes usually have slow heart rates with occasional pauses in the normal rhythm. Evaluation is usually not needed unless other symptoms are present, such as lightheadedness or fainting (syncope), or there is a family history of heart problems.
When heart rate or rhythm changes are more serious
Irregular heartbeats change the amount of blood that flows to the lungs and other parts of the body. The amount of blood that the heart pumps may be decreased when the heart pumps too slow or too fast.
Changes such as atrial fibrillation that start in the upper chambers of the heart can be serious, because they increase your risk of forming blood clots in your heart. This in turn can increase your risk for having a stroke or a blood clot in your lungs (pulmonary embolism). People who have heart disease, heart failure, or a history of heart attack should be more concerned with any changes in their usual heart rhythm or rate.
Fast heart rhythms that begin in the lower chambers of the heart are called ventricular arrhythmias. They usually are fast and regular, such as ventricular tachycardia, or fast and irregular, such as ventricular fibrillation. These types of heart rhythms make it hard for the heart to pump enough blood to the brain or the rest of the body and can be life-threatening. Ventricular arrhythmias may be caused by heart disease such as heart valve problems, impaired blood flow to the heart muscle (ischemia or a heart attack), a weakened heart muscle (cardiomyopathy), or heart failure.
Ventricular tachycardia is a life-threatening arrhythmia that can quickly lead to ventricular fibrillation, which causes death if not treated. Both usually cause fainting (syncope) within seconds, and you may have symptoms of a heart attack. Emergency medical treatment is needed, such as medicines and electrical shock (defibrillation).
When you have a change in your heart rhythm or rate, you also may have other symptoms, such as chest pain, shortness of breath, lightheadedness, fainting, confusion, or weakness. Changes in your heart rate or rhythm with other symptoms can be caused by a serious heart problem.
Taking illegal drugs (such as stimulants, like cocaine or methamphetamine) or misusing prescription and nonprescription medicines can cause serious heart rhythm or rate changes and may be life-threatening.
The U.S. Food and Drug Administration (FDA) has banned the sale of ephedra, a stimulant sold for weight loss and sports performance, because of concerns about safety. Ephedra has been linked to heart attacks, strokes, and some sudden deaths.
Check your symptoms to decide if and when you should see a doctor.